Alert archive / West Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 45, NWS Charleston, WV

September 10, 2023Braxton County, West Virginia

NWS Charleston, WV issued this flash flood warning at Sep 10, 2023, 7:11 PM EDT for Braxton County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2023, 7:11 PM EDT (23:11 UTC)
Expired
Sep 10, 2023, 10:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Braxton County, WV

The radar

The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WGUS51 KRLX 102311
FFWRLX
WVC007-110215-
/O.NEW.KRLX.FF.W.0045.230910T2311Z-230911T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
711 PM EDT Sun Sep 10 2023

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southwestern Braxton County in north central West Virginia...

* Until 1015 PM EDT.

* At 711 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gassaway, Wilsie and Frametown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3880 8083 3875 8073 3871 8075 3865 8078
      3860 8086 3864 8094 3868 8101 3871 8098
      3878 8087 3879 8085

FLASH FLOOD...RADAR INDICATED

$$

RPY
3 follow-up statements
407 
WGUS71 KRLX 110013
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
813 PM EDT Sun Sep 10 2023

WVC007-110215-
/O.CON.KRLX.FF.W.0045.000000T0000Z-230911T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-
813 PM EDT Sun Sep 10 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS 
EVENING FOR SOUTHWESTERN BRAXTON COUNTY...

At 813 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Gassaway, Wilsie and Frametown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3880 8083 3875 8073 3871 8075 3865 8078
      3860 8086 3864 8094 3868 8101 3871 8098
      3878 8087 3879 8085

FLASH FLOOD...RADAR INDICATED

$$

RPY
591 
WGUS71 KRLX 110117
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
917 PM EDT Sun Sep 10 2023

WVC007-110215-
/O.CON.KRLX.FF.W.0045.000000T0000Z-230911T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-
917 PM EDT Sun Sep 10 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS 
EVENING FOR SOUTHWESTERN BRAXTON COUNTY...

At 917 PM EDT, Previous thunderstorms produced heavy rain across the 
warned area. Between 1.5 and 2 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Gassaway, Wilsie and Frametown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3880 8083 3875 8073 3871 8075 3865 8078
      3860 8086 3864 8094 3868 8101 3871 8098
      3878 8087 3879 8085

FLASH FLOOD...RADAR INDICATED

$$

RPY
817 
WGUS71 KRLX 110208
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1008 PM EDT Sun Sep 10 2023

WVC007-110218-
/O.EXP.KRLX.FF.W.0045.000000T0000Z-230911T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-
1008 PM EDT Sun Sep 10 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM EDT THIS EVENING FOR 
SOUTHWESTERN BRAXTON COUNTY...

Flood waters are receding and the heavy rain has ended. Motorists 
should continue to exercise extreme caution and be prepared for 
water or debris remaining on roadways. Please continue to heed 
remaining road closures.

LAT...LON 3880 8083 3875 8073 3871 8075 3865 8078
      3860 8086 3864 8094 3868 8101 3871 8098
      3878 8087 3879 8085

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 1:26 PM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 10, 1:26 PM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
126 PM EDT Sun Sep 10 2023

.SYNOPSIS...
Potential for localized flash flooding remains in place through
this evening. Dry weather Monday yields to more rain chances
Tuesday and Wednesday. Drier and cooler later this week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 120 PM Sunday...

The main concern through this evening will be locally heavy rainfall
atop areas of compromised soils from previous locally heavy rainfall
over the last 48 hours. While these observed rainfall amounts are
quite spotty, the potential for a quick additional 1 to 2 inches
over them today easily justifies continuation of the existing flash
flood watch.

The environment remains conducive to heavy rainfall with deep warm
cloud depths with wet bulb zeros around 13kft, relatively slow storm
motions of around 10 mph and precipitable water values around 1.5
inches, above the 90th percentile for this time of the year. While
instability will be somewhat limited across the western portions of
the Flash Flood Watch due to substantial cloud cover, closer to the
mountains surface based instability is already building in the
vicinity of a surface trough. Slow moving thunderstorms have already
developed over areas with breaks to sunshine, while storms farther
back to the west may be a little more delayed until additional
ascent arrives later this afternoon.

With minimal environmental shear, a sustained severe thunderstorm
threat is not expected, locally gusty winds will be possible as any
convective cores become water loaded and collapse.

Activity largely quiets down by midnight tonight with at least some
attempted clearing from the west. With a very moist boundary layer
and light winds, this should yield at least areas of valley fog in
areas that clear or receive heavy rainfall this afternoon.

Monday looks quieter as weak high pressure settles in briefly,
although a few afternoon pop-up showers or storms will be possible
across the mountain and foothills.  Westerly steering flow should be
a lot less conducive for any training off orographic ascent and
would tend to take a bulk of any activity over the mountains out of
our forecast area to the east.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 1225 PM Sunday...

The dry weather continues Monday night under a semi zonal flow aloft
and weak surface high pressure. Areas of dense fog could develop
mainly across our northwest and central mountains Monday night.
Chances for showers and thunderstorms return Tuesday as a cold front
crosses the area, exiting the eastern mountains by Tuesday night.

Strong surface high pressure builds from the west Wednesday.
However, a vigorous upper level low pressure over the Great Lakes
and associated trough extending south into the OH Valley and WV pose
a threat for additional light showers or stratiform precipitation
especially in the mountains and northwestern slopes during the day
Wednesday.

About normal temperatures expected Monday night through Wednesday
under plenty of cloudiness and northwest flow. Lows will general be
in the 50s Monday night. Highs on Tuesday will range from the
upper 70s lowlands, into the mid 60s highest elevations.

The vigorous upper trough/low brings much cooler temperatures aloft
while northerly flow increases. Therefore, expect highs on Wednesday
to be 5 to 10 degrees below normal, generally in the lower 70s
lowlands, ranging into the mid 50s higher elevations.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 1225 PM Sunday...

The aforementioned upper level trough exits northeast Wednesday
night while a strong surface high pressure builds from the west.
These two features will bring drier conditions, continuing cooler
than normal from Wednesday well into the weekend.

Considerable CAA is anticipated to continue Thursday and Friday.
Under mostly clear skies, radiational cooling could drop
nighttime temperatures even lower, into the upper 40s across
the lowlands, ranging into the upper 30s in localized spots
across higher elevations of our northwest mountains by Thursday
night. Weekend's high temperatures will feel about normal for
this time of the year.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 120 PM Sunday...

Primarily MVFR ceilings will slowly continue to lift through this
afternoon with some breaks in the clouds possible near CKB/EKN/BKW.
These breaks will allow for generation of sufficient instability for
slow moving showers and thunderstorms near these terminals at TAF
time, with additional activity developing later in the afternoon for
the remaining terminals as a shortwave trough approaches. Any storms
that develop will be very slow moving and have the potential to
produce locally very heavy rainfall that could reduce visibilities
to less than a mile at times. Will address primarily with VCTS
across the western terminals with TEMPO/FM TS across the east for
now, with AMDs likely required depending on convective development.

Activity settles down tonight with at least some clearing expected
from the west. Will likely see areas of fog developing in areas that
clear or see heavy precipitation this afternoon, effectively putting
fog chances in for all terminals.

Winds generally light and northerly through the period, except gusty
and erratic near any convection.

EKN ASOS remains down with AMD NOT SKED. Parts are on order.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and reductions with convection may
vary from the forecast through this evening. Coverage and
timing of fog tonight may also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    M    M    M    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    M    M    M    H    H    H    H    M    M
PKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z MONDAY...
IFR possible in valley fog and low stratus each morning Wednesday
through Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until midnight EDT tonight for WVZ015-016-018-
     024>034-039-040-515>526.
OH...None.
KY...None.
VA...Flood Watch until midnight EDT tonight for VAZ003-004.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...JP
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JP
Hazardous weather outlook, Sep 10, 3:37 AM EDT, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
337 AM EDT Sun Sep 10 2023

VAZ003-004-WVZ015-016-018-024>034-039-040-515>526-110745-
Dickenson-Buchanan-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
337 AM EDT Sun Sep 10 2023

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, northern, southeast and southern
West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019-
020-110745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Wirt-Ritchie-
Doddridge-
337 AM EDT Sun Sep 10 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Sep 10, 1:14 PM EDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
114 PM EDT Sun Sep 10 2023

WVZ515>517-101800-
Northwest Raleigh WV-Southeast Raleigh WV-Northwest Fayette WV-
114 PM EDT Sun Sep 10 2023

...A strong thunderstorm will impact portions of north central
Raleigh and south central Fayette Counties through 200 PM EDT...

At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stanaford, or over Beckley. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beckley, Mount Hope, Piney View, Stanaford, Bradley, and Prosperity.

This includes Route 19 between mile markers 2 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3776 8117 3783 8120 3790 8119 3797 8109
      3791 8109 3788 8113 3788 8110 3781 8110
TIME...MOT...LOC 1714Z 198DEG 3KT 3782 8116

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Local storm report, Sep 10, 2:37 PM EDT, 4 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
237 PM EDT Sun Sep 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Flash Flood      1 ESE Beckley           37.78N 81.17W
09/10/2023                   Raleigh            WV   911 Call Center

            High Water in the roadway and in his yard at
            204 Klaus Street, Beckley.

&&

ARJ
Local storm report, Sep 10, 2:40 PM EDT, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
240 PM EDT Sun Sep 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Flash Flood      2 SE Beckley            37.77N 81.16W
09/10/2023                   Raleigh            WV   911 Call Center

            High water at intersection between Bibb
            Avenue and Hartley Avenue in Beckley.

&&

ARJ
Local storm report, Sep 10, 2:45 PM EDT, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
245 PM EDT Sun Sep 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     Flash Flood      1 SE Beckley            37.78N 81.17W
09/10/2023                   Raleigh            WV   911 Call Center

            High water between Price Street and Vance
            Drive at 100 Block Winger Avenue.

&&

ARJ
Local storm report, Sep 10, 3:52 PM EDT, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
352 PM EDT Sun Sep 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Flash Flood      2 SSE Beckley           37.77N 81.17W
09/10/2023                   Raleigh            WV   Law Enforcement

            High water at Cannaday Street and Koch
            Avenue.

&&

RPY
Local storm report, Sep 10, 3:56 PM EDT, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
356 PM EDT Sun Sep 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Flash Flood      1 E Beckley             37.79N 81.17W
09/10/2023                   Raleigh            WV   Law Enforcement

            High water at Hendrick Street and Little
            Street.

&&

RPY

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:15 AM EDTFlood WatchRLXBarbour, Boone, Braxton, Calhoun, Clay, Fayette and 16 more21 hr
Sep 10, 1:14 PM EDTSpecial Weather StatementRLXRaleigh46 min
Sep 10, 2:14 PM EDTFlash Flood WarningRLXRaleigh3 hr

Nearby

Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.